Drought, Northern Herkimer
- When
- November 1, 12:00 AM EST to November 17, 7:00 AM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Lingering drought conditions from an abnormally dry summer continued into the month of November for northern Herkimer and the far western portion of Hamilton county. These areas were in D2, or severe drought, until the November 17 update downgraded these areas to D1, or moderate drought.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Lingering drought conditions from an abnormally dry summer continued into the month of November for northern Herkimer and the far western portion of Hamilton county. These areas were in D2, or severe drought, until the November 17 update downgraded these areas to D1, or moderate drought. Precipitation totals of 3 to 5 inches fell across northern Hamilton and Herkimer counties during the entire month of November, allowing the severe drought to be downgraded during the middle part of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Oct 31, 11:56 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1256 AM EDT Sun Nov 1 2020 .SYNOPSIS... High pressure will bring fair but chilly conditions tonight. Winds will increase out of the south with rain showers developing Sunday afternoon ahead of a cold front and associated strong upper level disturbance that will approach from the Great Lakes/southern Canada. Rain changes over to snow late Sunday night behind the passage of the cold front. Monday into Tuesday will be wintry, with blustery conditions and scattered snow showers. Cold temperatures linger into Tuesday, before milder temperatures return for the mid to late week period. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 1 AM EDT, area of low clouds continues expanding northward into the mid Hudson Valley, NW CT and southern Berkshires, with additional patchy clouds across portions of the eastern Catskills and SW Adirondacks. The clouds should continue increasing for SE areas through daybreak, with some expansion possible into the Capital Region and southern VT expected, along with additional expansion of the clouds across the southern Adirondacks. Temperatures, after taking a quick tumble after sunset, generally held steady or even have risen a few degrees, especially across western New England. A tightening pressure gradient tonight and increasing cloud coverage will put a lid on the temperatures dropping much more, with temperatures possibly rising a few degrees from current levels by daybreak. && .SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/... A dynamic weather situation is on tab for the short term period as a vigorous, negatively tilting 996 hpa storm system and associated upper trough north of the Great Lakes Region over southern Ontario approaches. In all, this has the potential to bring multiple weather hazards including 1) more winter weather with rain changing over to snow, 2) plenty of wind/kinematics, and 3) a sharp cooldown. This potent storm system will come packed with an array of atmospheric dynamics. To start off, the forecast area will be placed on the left exit region of a 100-110 kt 250mb jet max ahead of the aforementioned 996 hpa storm system and upper level vorticity maximum. This will effectively promote upper vertical motion/UVM and positive vorticity advection/+PVA over the region. The kinematics associated with this storm system are also pretty impressive as it will be coming with a near 1,900 mile wide wind field that will bring breezy/blustery veering and backing winds on both the storm's front side (warm sector) and backside (cold sector), respectively. To put into perspective the magnitude of these winds, the NAEFS is suggesting both zonal and meridional winds to be 2-4 STDEVS above normal. Taking a sample of winds aloft by a suite of deterministic models including the EC/GFS/CMC/NAM, our forecast area will be sitting underneath the vicinity of a 90-110+ kt 250 mb jet and a 70- 90 kt 500 mb jet. Sampled 850 mb winds ranged between 30-50+ kts Sunday-Monday. Given that we'll likely have moderate to strong momentum transfer allowing us to mix up to 800 mb (especially on Monday), these winds could very well translate down to the surface. Furthermore, channeling down the Mohawk Valley into the Hudson Valley, we could see winds reaching Wind Advisory criteria across the River Valleys and higher elevations (especially the higher area such as the Catskills and the Berkshires) particularly on Monday. The strength of the upper trough will also be strong with geopotential heights on the order of 2-4 STDEVS above normal. So as we start off the period on Sunday, winds will increase out of the southwest during the afternoon hours ahead of fast moving trailing cold front associated with the aforementioned storm system. This will allow for isentropic lifting and therefore a corridor, albeit narrow corridor, of temperature and moisture advection to take place. 850 mb temperatures are expected to go from around 0C to as much as +4C from morning into the afternoon. This could translate to temperatures climbing into the upper 40s north to lower 50s south. Magnitude of warming will depend on if we see any breaks in the sun early in the day and precise timing of rainfall. Dewpoint temperatures are progged to go from 30F in the morning to 40F in the afternoon. Isentropic lifting along with upward vertical motion/UVM and positive vorticity advection/+PVA (QG Forcing) discussed above, will support widespread showers to develop ahead of the cold front and overspread the forecast area from southwest to northeast during the day on Sunday. As mentioned, plenty of kinematics will be in place with this storm system. That said, we could see sustained winds of 10-20 mph on Sunday gusting 30-40 mph especially in the north to south oriented Hudson Valley. This will include the Capital Region. Things get a bit more interesting Sunday evening into Monday after the passage of the cold front. There are a couple of things to mention here. First will be the wall of cold air behind the fropa. Strong cold air advection/CAA on strong northwest winds will take place Sunday night into Monday. Modeled sounding profiles depict an expanded column of cold air with temperature and freezing levels dropping Sunday night into Monday. This will result in rain changing over to some scattered snow showers across the forecast area. The second thing coinciding with the drop in temperatures and transition from rain to snow during this time period will be the potential for cyclogenesis to take place as some forecast models continue to advertise a secondary low pressure area developing near or just off the East Coast of New England. This secondary low pressure area is triggered by strong QG forcing with strong PVA ahead of a vort max as well as the region being on the left exit region of a 100-110 kt jet streak overhead. As the negatively tilted vort max/upper trough strengthens and eventually becomes closed, additional atmospheric dynamics will also strengthen which would allow for this secondary low to deepen near or just of the East Coast of New England into vicinity of Maine/New Brunswick. On Monday, the powerhouse upper trough closes off to our northeast, but behind it will be a sharply colder airmass and tighter pressure gradients in place that will raise the risks for some instability and lake enhanced snowfall as well as the potential for gusty winds. Snow will be most prevalent across the SW Adirondacks of Herkimer and Hamilton counties, the western Mohawk Valley, Schoharie County, and the eastern Catskills. In these areas, moderate snowfall amounts are possible and if lake effect/instability snow shower trends continue in the models, will need to issue winter weather advisory headlines. Backing west/northwest winds could gust up to 50 mph on Monday particularly across the Mohawk Valley into the Capital District and into the Berkshires. Should these trends in the models continue, wind advisories will need to be issued. On Monday night, another quick hitting shortwave riding along a powerful 120-140 kt jet streak will move into the region. This has the potential to bring additional snow to the region Monday night into Tuesday. Model trends have been consistent with this idea. This has the potential to bring additional accumulating snowfall into the forecast area with the SW Adirondacks of Herkimer and Hamilton counties, the western Mohawk Valley, Schoharie County, eastern Catskills, as well as the southern Greens and Berkshires most favored to see the highest accumulations. Right now expecting light to moderate accumulations into Tuesday morning. Snow should come to an end before noontime Tuesday with tranquil conditions returning to the area for the rest of the day on Tuesday as high pressure builds in from the west. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The long term period will consist of zonal mid-level flow, a nearly stationary area of surface high pressure centered across the mid- Atlantic and rising 850 hPa temperatures. This will result in a prolonged period of dry weather under a partly to mostly clear sky. Any disturbances are expected to stay to our north across southern Canada during this time, so no precipitation is expected. General wind flow is south to southwesterly, which will aid in the gradual warming trend. High temperatures are expected to start out near normal (50s valleys and 40s higher terrain) but trend upward through the period, reaching the 60s in the valleys and 50s in the higher terrain. Low temperatures will start out in the teens and 20s, but also trend upward into the 30s and 40s. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... VFR conditions will prevail through tonight, then trend toward MVFR with perhaps some IFR for Sunday. For the remainder of tonight, skies will remain mostly clear. There could be a period of MVFR CIGS at KPOU as some clouds drift north around the departing high. For Sunday, a cold front will approach the region. Clouds will be on the increase Sunday with CIGS remaining mostly VFR through the morning. Rain will overspread the TAF sites by 3pm or so, bringing MVFR CIGS to most terminals, although expecting IFR at KPSF. Winds will be gusty ahead of the front, particularly at KALB where gusts are forecast to reach 25kts Sunday afternoon. Outlook... Sunday Night: High Operational Impact. Breezy. Likely SHRA...SHSN. Monday: Moderate Operational Impact. Windy. Chance of SHSN. Monday Night: Moderate Operational Impact. Windy. Chance of SHSN. Tuesday: Low Operational Impact. Breezy. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Fair and chilly conditions are expected through tonight. Southerly winds will increase Sunday ahead of a strong cold front. Rain showers will develop in the afternoon. Rain showers will change over to some snow showers behind the cold front Sunday night into Monday. Monday through Tuesday will feature cold and blustery conditions with some snow showers. && .HYDROLOGY... Fair and chilly through tonight with high pressure overhead. Next chance for precipitation will come Sunday afternoon into Monday as a low pressure system approaches and moves across the region. Precipitation will be in the form of rain showers Sunday afternoon before changing to snow showers late Sunday night. Scattered snow showers are anticipated Monday into Tuesday. Total rainfall amounts Sunday afternoon-night should generally range from 0.25"-0.50." These amounts should have minimal impacts on areas rivers/streams. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Evbuoma NEAR TERM...Evbuoma/KL/OKeefe SHORT TERM...Evbuoma LONG TERM...Rathbun AVIATION...OKeefe FIRE WEATHER...Evbuoma HYDROLOGY...Evbuoma CLIMATE...
Hazardous Weather Outlook National Weather Service Albany NY 402 PM EDT Sat Oct 31 2020 MAZ001-025-NYZ032-033-038-054-061-VTZ013-014-011230- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Eastern Rensselaer-Eastern Columbia-Bennington- Western Windham- 402 PM EDT Sat Oct 31 2020 This Hazardous Weather Outlook is for western Massachusetts, for Herkimer, Hamilton Counties and the central Taconics of eastern New York, and for Bennington and western Windham Counties of southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong west to northwest winds are expected Monday, with gusts of 35 to 50 mph. Should confidence for wind gusts above 45 mph increase, then wind advisories would be issued. In the wake of a cold front, numerous snow showers are expected Monday and Monday night. Where snow showers are most persistent, locally moderate snowfall accumulations will be possible. Should the potential for moderate snowfall accumulations increase, then winter weather advisories would be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ039>043-047>053-058>060-063>066-082>084-VTZ015-011230- Northern Litchfield-Southern Litchfield-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Western Greene- Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Eastern Windham- 402 PM EDT Sat Oct 31 2020 This Hazardous Weather Outlook is for northwestern Connecticut, eastern New York excluding Herkimer and Hamilton Counties and the central Taconics, and for eastern Windham County in southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong west to northwest winds are expected Monday, with gusts of 35 to 50 mph. Should confidence for wind gusts above 45 mph increase, then wind advisories would be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ATE/OKeefe
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927402, 927403.